Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Kansas City, MO

April 30, 2003DeKalb County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 30, 2003, 8:19 AM CDT for DeKalb County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 8:19 AM CDT (13:19 UTC)
Expired
Apr 30, 2003, 9:00 AM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KEAX 301319
SVREAX
MOC063-301400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEKALB COUNTY IN NORTHWEST MISSOURI

* UNTIL 900 AM CDT

* AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR KING CITY...OR 24 MILES NORTHEAST OF ST JOSEPH...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAIRPORT BY 830 AM CDT.
   WEATHERBY BY 835 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4004 9462 3983 9462 3984 9424 4004 9426

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:29 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 3:29 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 AM CDT WED APR 30 2003

EARLY MORNING SURFACE ANALYSIS DEPICTS A WARM FRONT EXTENDING ACROSS
NORTHERN KANSAS AND MISSOURI...ROUGHLY ALONG A CONCORDIA TO KANSAS
CITY TO MOBERLY LINE. THE POSITIONING OF THIS BOUNDARY IS THE MAIN
FORECAST CONCERN FOR THIS AFTERNOON AND EVENING. PREFER TO FOLLOW
CLOSER TO THE GFS IN THE SHORT TERM PORTION OF THE FORECAST. THE ETA
SOLUTION SEEMS CONVECTIVELY BIASED...AND AM NOT CONFIDENT IN THE
VALIDITY OF THE OUTFLOW BOUNDARY AND RESULTANT CONVECTION IT PROGS
IN CENTRAL MISSOURI BETWEEN 18Z-21Z. EXPECT A CAP TO BE IN PLACE AT
THE START OF THE AFTERNOON. ANTICIPATE CONVECTION TO DEVELOP IN THE
VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI BY 21Z AS
A WEAK MID-LEVEL VORT MAX AND DIVERGENCE ASSOCIATED WITH AN UPPER
JET STREAK ASSIST THE CAP IN WEAKENING. CONDITIONS ASSOCIATED WITH
THE BOUNDARY LOOK FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY BETWEEN 21Z TODAY AND 02Z THURSDAY. HAVE
INCREASED POPS TO THE LIKELY CATEGORY FOR THIS TIME-FRAME.
TEMPERATURES SOUTH OF THE BOUNDARY SHOULD WARM INTO THE LOW TO MID
80S...AS SOUTHERLY FLOW ALLOWS CURRENT DEWPOINTS IN THE UPPER 50S
AND LOW 60S TO RISE INTO THE MID 60S. WITH THE PRESENCE OF STEEP
LAPSE RATES...LARGE HAIL WILL BE A CONCERN. IN ADDITION...THERE IS A
THREAT FOR TORNADIC STORMS...ESPECIALLY NORTH OF THE WARM FRONT IN
NORTHERN MISSOURI. HELICITY VALUES IN EXCESS OF 200 AND VORTICITY
GENERATION PARAMETER VALUES (ESTIMATING THE RATE OF TILTING AND
STRETCHING OF HORIZONTAL VORTICITY) GREATER THAN 0.3 ARE SUPPORTIVE
OF THE POTENTIAL TORNADO THREAT. WILL ALSO NEED TO MONITOR FLOODING
ASPECTS OF THE EVENT...AS THE BOUNDARY IS FORECAST TO STALL ACROSS
THE FORECAST AREA OVERNIGHT. NORTH CENTRAL AND NORTHEAST PORTIONS
SEEM TO BE AT THE GREATEST RISK FOR FLOODING...AND MOISTURE
CONVERGENCE AXIS IS FORECAST TO STALL ACROSS THIS AREA OVERNIGHT.
OTHERWISE...ONLY MINOR TWEAKS HAVE BEEN MADE.

SCHMIT

1145 PM TUE...

THE CHANCES OF THUNDERSTORMS OVER THE COUNTY WARNING AREA ARE
DWINDLING RAPIDLY AS THE FOCUS HAS BECOME THE WARM AIR ADVECTION
ALOFT OVER IOWA AND NEBRASKA.  THE SURFACE BASED CONVECTION IN SOUTH
CENTRAL NEBRASKA, JUST SOUTH OF HASTINGS, HAS FAILED TO BECOME
WIDESPREAD ENOUGH TO GENERATE A COLD POOL AND SUBSEQUENT MCS.  THE
SURFACE FRONT HAS MOVED LITTLE SINCE SUNSET, BUT HAS BECOME
SHALLOWER AS INDICATED BY THE WIND PROFILERS AND INFRARED SATELLITE
IMAGES.  THUS, THE LIFTING MECHANISM FOR STORMS HAS BECOME LESS
EFFECTIVE OVER NORTHERN MISSOURI.  I HAVE RETAINED A 30 PERCENT
CHANCE OF STORMS THROUGH SUNRISE NORTH OF HIGHWAY 36 IN THE EVENT
THE DEEP CONVECTION IN SOUTHERN NEBRASKA CAN HOLD TOGETHER, OR THE
SHALLOW FRONT CAN SPAWN SOME WARM AIR ADVECTION THUNDER.

KOCH

300 PM TUE...

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW UPPER LOW NEAR OR/N CA
COAST. BROAD SOUTHWESTERLY FLOW EXTENDS DOWNSTREAM FROM UPPER LOW
ACROSS ROCKIES/PLAINS STATES...WITH SEVERAL SHORTWAVE FEATURES
EMBEDDED WITHIN FLOW. EARLY AFTERNOON SURFACE ANALYSIS SHOWS
STATIONARY FRONT EXTENDING ROUGHLY ALONG THE I-70 CORRIDOR...WITH
NW-SE ORIENTED OUTFLOW BOUNDARY EVIDENT ON VIS SATELLITE IMAGERY
EXTENDING ACROSS EASTERN KS INTO SOUTHWEST MO. 18Z SGF SOUNDING
INDICATES VERY WEAK CAPPING PRESENT...AND EARLY AFTERNOON OBJECTIVE
ANALYSIS INDICATED VERY UNSTABLE AIRMASS PRESENT ALONG/SOUTH OF
BOUNDARY WITH SBCAPE ABOVE 3000 J/KG. EXPECT CONVERGENCE ALONG
BOUNDARY TO INITIATE CONVECTION ACROSS SOUTHEAST KS/SOUTHWEST MO
LATER THIS AFTERNOON. SOME OF THIS CONVECTION SHOULD PROPAGATE INTO
SOUTHERN COUNTIES. GIVEN FAIRLY WEAK SHEAR PROFILES...EXPECT PULSE
TYPE STORMS TO BE MAIN STORM MODE...WITH LARGE HAIL THE PRIMARY
THREAT.

FURTHER WEST SECOND AREA OF CONVECTION EXPECTED TO INITIATE LATE
THIS AFTERNOON/EARLY THIS EVENING ACROSS NORTH CENTRAL KANSAS...THEN
CONGEAL INTO MCS ALONG NOSE OF STRENGTHENING LOW LEVEL JET AND TRACK
EAST/SOUTHEAST ALONG INSTABILITY GRADIENT INTO NORTHERN HALF OF
FORECAST AREA OVERNIGHT. AS A RESULT HAVE BUMPED POPS TO LIKELY
ACROSS NORTHERN ZONES TONIGHT WITH HIGH CHANCE POPS ALONG I-70
CORRIDOR. DUE TO RAINFALL FROM LAST NIGHTS MCS...FLASH FLOOD
GUIDANCE VALUES ARE FAIRLY LOW ACROSS NORTHWEST MO...THUS WILL NEED
TO MONITOR HYDRO SITUATION. OTHERWISE INSTABILITY AND SHEAR
PARAMETERS SUPPORT WIND/HAIL THREAT AS MCS TRACKS INTO FORECAST
AREA.

SHORTWAVE CURRENTLY PROPAGATING THROUGH DESERT SOUTHWEST PROGGED TO
EJECT ACROSS REGION WEDNESDAY AFTERNOON...RESULTING IN ANOTHER ROUND
OF THUNDERSTORMS. GREATEST THREAT FOR SURFACE BASED CONVECTION WILL
DEPEND ON OUTFLOW FROM TONIGHTS MCS...HOWEVER MESO-ETA SUGGESTS
SBCAPE IN EXCESS OF 4000 J/KG WEDNESDAY AFTERNOON ACROSS
NORTHWEST/WEST CENTRAL ZONES. SHEAR PARAMETERS SUPPORT SUPERCELLS
WITH ATTENDANT THREAT FOR HAIL/DAMAGING WINDS. SYNOPTIC SCALE
SURFACE FLOW PROGGED TO VEER TO SOUTHWESTERLY AHEAD OF SURFACE LOW
ENTERING EXTREME NORTHWEST MO...HOWEVER ANY STORMS WHICH TRACK ALONG
PRE-EXISTING BOUNDARIES WILL HAVE AN ENHANCED TORNADO THREAT.

CONVECTION SHOULD EXIT CWA LATE WEDNESDAY NIGHT/EARLY THURSDAY
MORNING AS SURFACE RIDGE BUILDS INTO REGION. TEMPWISE...GOING
FORECAT LOOKS REASONABLE SO HAVE MADE ONLY SUBTLE CHANGES.

SEAMAN

BY THURDAY NIGHT...UPPER LOW IS SWINGING THROUGH JUST NORTH OF THE
AREA AS THE RIDGE BUILDS IN THE WEST.  WITH SURFACE FRONT OUT OF THE
WAY...WE MIGHT HAVE SOME CLOUDS BUT OTHERWISE JUST SEEING CAA.
SURFACE RIDGE ACROSS THE AREA FRIDAY AND SATURDAY.  A LITTLE
COOLER...BUT DRY.  STILL EXPECTING RETURN FLOW TO SET UP LATE IN THE
DAY ON SATURDAY.  HAVE ELECTED TO POSTPONE PRECIP UNTIL SUNDAY.  AS
UPPER LOW EJECTS THROUGH THE BEGINNING OF THE WEEK... HAVE POPS
THROUGH MONDAY.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 30, 5:57 AM CDT, 2 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT WED APR 30 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL...AND POSSIBLY TORNADOES ARE EXPECTED LATE THIS AFTERNOON
THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY
OF A SURFACE FRONT ACROSS NORTHEAST KANSAS AND NORTHWEST
MISSOURI...AND GRADUALLY SPREAD ACROSS THE REMAINDER OF THE AREA
THIS EVENING AND TONIGHT. ADEQUATE SURFACE HEATING TODAY WILL
COMBINE WITH A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE
REGION...RESULTING IN STRONG TO SEVERE THUNDERSTORM ACTIVITY.
ALTHOUGH THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS...WIND SHEAR PROFILES INDICATE THAT TORNADOES
WILL ALSO BE POSSIBLE...ESPECIALLY IN NORTHERN MISSOURI.

AS THE FRONTAL BOUNDARY BECOMES STATIONARY ACROSS THE REGION
OVERNIGHT...THE THUNDERSTORMS MAY MERGE INTO A COMPLEX. IF THIS
OCCURS...THERE WILL BE A POTENTIAL FOR FLOODING...ESPECIALLY ALONG A
KANSAS CITY TO MARSHALL LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO THURSDAY. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AFTER EARLY THURSDAY
MORNING...ADDITIONAL PRECIPITATION MAY POSE FLOODING PROBLEMS.

THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE AREA ON SUNDAY AND
MONDAY. SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SCHMIT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:04 AM CDTSevere Thunderstorm WarningEAXGrundy26 min
Apr 30, 5:04 PM CDTSevere Thunderstorm WarningEAXHolt41 min
Apr 30, 5:16 PM CDTSevere Thunderstorm WarningEAXAtchison44 min
Apr 30, 5:39 PM CDTSevere Thunderstorm WarningEAXNodaway66 min
Apr 30, 6:12 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan33 min
Apr 30, 6:14 PM CDTSevere Thunderstorm WarningEAXWorth76 min
Apr 30, 6:35 PM CDTSevere Thunderstorm WarningEAXGentry55 min
Apr 30, 6:46 PM CDTSevere Thunderstorm WarningEAXPlatte59 min
Apr 30, 6:51 PM CDTTornado WarningEAXHarrison39 min
Apr 30, 6:53 PM CDTTornado WarningEAXGentry37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.